Georgia, 2011

Damaging Winds and Heavy Rain in Georgia, May 27, 2011

May 27, 2011 · NWS JAX · 6 events in 3 counties and zones

Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone. Gusty winds occurred, but they were mostly associated with collapsing storms. Low level 850 mb winds were only 20 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 8:50 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, May 26, 8:50 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 PM EDT THU MAY 26 2011

.UPDATE...
STORMS HAVE FORMED IN THE CENTRAL PORTION OF FORECAST AREA...AIDED BY
SEA BREEZE BOUNDARIES AND A WEAK SHORT WAVE. ANTICIPATE THESE
STORMS TO DECREASE AROUND MIDNIGHT...WITH COOLING AND DISSIPATION
OF THE FOCUS MECHANISMS.

&&

.AVIATION...UPDATED KVQQ EARLIER TO INCLUDE TSTMS THIS EVENING.
MOSTLY VFR EXPECTED OVERNIGHT EXCEPT AT KGNV AND KVQQ WHERE SOME
MVFR IN FOG IS POSSIBLE LATER TONIGHT. VCTS INCLUDED FRI AFTN AT ALL
SITES.

&&

.MARINE...SMALL CRAFT CAUTION WINDS ARE OCCURRING PRESENTLY. WILL
CONTINUE TO MONITOR FOR POSSIBLE BRIEF ADVISORY...BUT FOR NOW SCEC
SHOULD SUFFICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  89  66  91 /  20  50  30  20
SSI  71  84  71  84 /  10  40  30  20
JAX  67  88  67  88 /  10  40  30  20
SGJ  69  86  69  86 /  10  30  20  20
GNV  66  90  66  91 /  20  40  20  30
OCF  67  90  67  91 /  10  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

STRUBLE/CARROLL/KEEGAN
Hazardous weather outlook, May 26, 10:25 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT THU MAY 26 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1125 AM EDT THU MAY 26 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

AN ELEVATED FIRE DANGER IS EXPECTED ALONG THE INTERSTATE 10
CORRIDOR FROM THE OSCEOLA NATIONAL FOREST TO THE SUWANNEE RIVER
VALLEY.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF
RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES
SOUTHEAST OF WAYCROSS.  SMOKE WILL SPREAD NORTH THEN NORTHWEST
TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301
AND 1.  VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE
WILL BE REDUCED TO LESS THAN A MILE.  PEOPLE WHO HAVE RESPIRATORY
ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING
INDOORS.  MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN
VISIBILITY.  U.S. 1 REMAINS CLOSED NEAR THE FIRE.  STATE ROAD 121
BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE OVER THE INTERIOR LATE IN
THE DAY.  GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE
TO INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/ECZ

In the hours before

Special weather statement, May 26, 7:18 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT THU MAY 26 2011

FLZ023-GAZ150-164-270100-
BAKER-CHARLTON-WARE-
818 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...NORTHERN BAKER AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 900 PM EDT...

AT 818 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 21 MILES WEST
OF CALLAHAN...MOVING NORTH AT 20 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8237 3083 8211 3044 8209 3045 8223
TIME...MOT...LOC 0018Z 177DEG 16KT 3052 8217

CARROLL
Special weather statement, May 26, 7:19 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
819 PM EDT THU MAY 26 2011

FLZ025-031-032-270100-
BRADFORD-CLAY-DUVAL-
819 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY...NORTHEASTERN BRADFORD AND WESTERN DUVAL COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 900 PM EDT...

AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF KINGSLEY...OR 14
MILES SOUTHEAST OF RAIFORD...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STARKE...KINGSLEY...
LAWTEY...MIDDLEBURG...MAXVILLE...LAKESIDE...BELLAIR AND BALDWIN
THROUGH 900 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2986 8199 2996 8217 3015 8209 3015 8205
      3022 8205 3030 8202 3034 8198 3021 8170
TIME...MOT...LOC 0019Z 212DEG 17KT 2999 8202

STRUBLE
Special weather statement, May 26, 7:42 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EDT THU MAY 26 2011

GAZ134>136-151-270130-
APPLING-BACON-PIERCE-WAYNE-
842 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHWESTERN PIERCE...SOUTHEASTERN APPLING AND EASTERN BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...

AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF NEW LACY...OR 8 MILES
SOUTHEAST OF ALMA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY...SURRENCY AND
ODUM THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3170 8197 3134 8237 3136 8241 3139 8242
      3140 8241 3142 8242 3142 8248 3144 8248
      3145 8249 3147 8250 3185 8216
TIME...MOT...LOC 0042Z 219DEG 23KT 3147 8238

STRUBLE
Special weather statement, May 26, 8:32 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EDT THU MAY 26 2011

GAZ135-136-151-270215-
APPLING-PIERCE-WAYNE-
932 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
WAYNE...PIERCE AND SOUTHEASTERN APPLING COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 1015 PM EDT...

AT 932 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF BRISTOL...OR 6
MILES NORTH OF BLACKSHEAR...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BLACKSHEAR...PATTERSON AND
BRISTOL THROUGH 1015 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3161 8192 3125 8224 3134 8239 3136 8239
      3136 8241 3138 8241 3152 8225 3153 8222
      3154 8223 3166 8209
TIME...MOT...LOC 0132Z 208DEG 23KT 3139 8227

STRUBLE
Local storm report, May 26, 8:37 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     5 S PINE GROVE          31.74N 82.45W
05/26/2011                   APPLING            GA   LAW ENFORCEMENT

            TREE DOWN NEAR JESSE WHITE ROAD AND NAIL ROAD.

0920 PM     TSTM WND DMG     6 NNE BAXLEY            31.84N 82.32W
05/26/2011                   APPLING            GA   LAW ENFORCEMENT

            TREE DOWN NEAR BEN CARTER ROAD AND GEORGE CRAVEN ROAD.

0920 PM     HAIL             BAXLEY                  31.76N 82.35W
05/26/2011  E0.25 INCH       APPLING            GA   LAW ENFORCEMENT

            PEA SIZED HAIL REPORTED IN BAXLEY. ALSO REPORTS OF POWER
            OUTAGES.

&&

CARROLL
Special weather statement, May 26, 9:30 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EDT THU MAY 26 2011

GAZ136-270300-
WAYNE-
1030 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1100 PM EDT...

AT 1031 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF JESUP...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ODUM...JESUP AND DOCTORTOWN THROUGH 1100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3176 8193 3176 8191 3173 8191 3171 8187
      3169 8186 3166 8183 3167 8181 3161 8174
      3147 8197 3160 8210 3179 8198 3180 8195
TIME...MOT...LOC 0231Z 229DEG 26KT 3160 8194

STRUBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Appling

When
May 27, 12:01 AM EST to 9:00 PM EST
Where
Appling County, 2.45 mi WSW of Baxley Muni Arpt
Reported by
Mesonet
Coordinates
31.710, -82.420

The Baxley RAWS site measured a storm total rainfall of 4.06 inches.

Thunderstorm Wind, Glynn

When
May 27, 1:25 PM EST
Where
Glynn County, 0.91 mi SW of Pennick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -81.580

A large tree was blown down northwest of Sterling. The time of the event was based on radar.

Thunderstorm Wind, Appling

When
May 27, 6:55 PM EST
Where
Appling County, 2.24 mi SE of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.700, -82.350

Trees were blown down along Satilla Church Road.

Thunderstorm Wind, Appling

When
May 27, 7:20 PM EST
Where
Appling County, Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.720, -82.380

A tree was blown down in addition to large limbs across the Appling Golf Course. Half inch hail was also reported.

Thunderstorm Wind, Bacon

When
May 27, 8:15 PM EST
Where
Bacon County, 3 mi NNE of Coffee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.300

Widespread tree damage occurred in eastern Bacon County. A chicken house located at the intersection of Caribou Road and Scuffletown Highway had portions of its tin roof peeled back halfway up the building.

Thunderstorm Wind, Bacon

When
May 27, 8:15 PM EST
Where
Bacon County, 2.72 mi NE of New Lacy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.580, -82.340

Two oak trees were blown down across Dove Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295827, 295825, 295819, 295820, 295823, 295824.